Hail, Rowan
- When
- May 15, 2:18 PM EST
- Where
- Rowan County, 15 mi N of Morehead
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.400, -83.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 10:30 AM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1130 AM EDT THU MAY 15 2003 UPDATE WILL BE OUT TO INCLUDE TS WATCH UNTIL 5 PM FOR NORTHERN FOUR COUNTIES. NO OTHER CHANGES WERE MADE. OUDEMAN ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 245 AM EDT THU MAY 15 2003 THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW SPINNING ACROSS IA. MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST LOCATIONS. UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS IN NORTHERN LOCATIONS. WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA. HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A COUPLE OF DEGREES. THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC POPS FOR SAT AND SUNDAY. .JKL...NONE. HYSELL ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW: ------------------------------------------------------------------ 845 PM EDT WED MAY 14 2003 AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK. UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA. BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST CHANGES AT THIS TIME. SBH ------------------------------------------------------------------ 400 PM EDT WED MAY 14 2003 BIG CONCERN IS POPS AND SEVERE POTENTIAL FOR THURSDAY. WARM FRONT IS CURRENTLY IN THE PROCESS OF LIFTING NORTH ACROSS THE CWA. WEAK SHORTWAVE WILL HELP KICK OFF SHOWERS AND SOME THUNDERSTORMS TONIGHT. SEVERE THREAT TOMORROW FOR ESPECIALLY HAIL. WET BULB ZERO HEIGHTS WILL BE RELATIVELY LOW WITH STEEP LAPSE RATES AND AMPLE MOISTURE. DAMAGING WIND WILL ALSO BE A THREAT...ALTHOUGH MID-LEVEL WIND NOT PARTICULARLY STRONG. COLD AIR ADVECTION AT MID-LEVELS ALSO HELPING THE SEVERE THREAT. CULPRIT FOR STIRRING UP PROBLEMS WILL BE A SHORTWAVE DIVING DOWN FROM THE NORTHWEST. LOOKS LIKE IT COULD START CAUSING SEVERE THREAT AS EARLY AS AROUND 15Z. MODELS LOOK AS IF THEY ARE A LITTLE WEAK WITH THIS SYSTEM ON THURSDAY...THEREFORE I AM COMFORTABLE WITH MENTIONING WIND AND HAIL IN FORECAST AND GOING WITH LIKELY POPS. WENT WITH 60 POPS INSTEAD OF MY ORIGINAL 80 POPS FOR TOMORROW TO MATCH BETTER WITH SURROUNDING OFFICES THE UPPER LEVEL PATTERN WILL REMAIN TOWARD THE STATIC SIDE AS BLOCKING HIGH OVER EASTERN CANADA AND TROUGH OVER NORTHWESTERN CONUS PERSISTS. TENDED TO SIDE WITH MORE CONSERVATIVE TEMPS IN THE NEAR TERM GIVEN CLOUD COVER. WENT FAIRLY CLOSE TO REASONABLE NGM AND MAV MOS POPS. EXTENDED...UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN U.S. WILL WORK SLOWLY INTO THE REGION BY SATURDAY AFTERNOON. THE LOW CUTS OFF AND HANGS UP OVER THE SOUTHEAST U.S. THROUGH EARLY MONDAY. THE LOW THEN TRACKS OFF TO THE NORTHEAST IN RESPONSE TO A SECOND WAVE AND ASSOCIATED COLD FRONT...WHICH MOVES INTO THE REGION BY WEDNESDAY. GENERALLY...FROM THAT POINT ON...WE APPEAR TO BE MOVING INTO A MORE PROGRESSIVE PATTERN. HOWEVER...BEING THAT FAR OUT...ITS WAIT AND SEE. WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR THIS WEEKEND AS THE SPEED AND TRACK OF THE STORM WILL MORE THAN LIKELY MEAN PLENTY OF RAINFALL. WITH ALL OF THE RAINFALL OF THE PAST COUPLE OF WEEKS...FLOODING MIGHT BECOME A PROBLEM...ESPECIALLY WITH ANY THUNDERSTORMS. HPC HAS AREA UNDER 2 TO 3 INCH POTENTIAL FOR RAINFALL. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON SUNDAY WITH DECENT LIFT. HOWEVER...FOR NOW INSTABILITY DOESNT LOOK REAL IMPRESSIVE. HEINLEIN/RAY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING. HYSELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 AM HINDMAN KY 0.75 IN HAIL
05/15/03 KNOTT ALONG HIGHWAY 80
MLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1155 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WHEELWRITE KY .88 INCH HAIL
05/15/03 FLOYD REPORTED BY PUBLIC
1110 AM VIRGIE KY .75 INCH HAIL
05/15/03 PIKE REPORTED BY EM DIRECTOR
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1219 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 1 S FEDSCREEK KY .75 INCH HAIL
05/15/03 PIKE DIME-SIZED HAIL. REPORTED
BY PUBLIC.
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1225 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
11:55 AM 1 MILE SOUTH FEDSCREEK KY .75 INCH HAIL
05/15/03 PIKE REPORTED BY PUBLIC
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0238 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 3 SW LONDON KY 0.75 IN HAIL
05/15/03 LAUREL
MLMThe Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355759.